Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Indianapolis, IN

August 27, 2006Jennings County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Aug 27, 2006, 6:36 PM EDT for Jennings County, Indiana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 6:36 PM EDT (22:36 UTC)
Expired
Aug 27, 2006, 8:30 PM EDT
In force
114 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 272236
FFWIND
INC079-280030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 830 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR VERNON...OR ABOUT 19 MILES
  EAST OF SEYMOUR...MOVING EAST AT 10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3889 8579 3883 8579 3887 8563 3892 8554
      3894 8546 3916 8546 3909 8579

$$

PUMA
1 follow-up statement
000 
WGUS73 KIND 272336
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 PM EDT SUN AUG 27 2006

INC079-280030-
JENNINGS-
734 PM EDT SUN AUG 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
JENNINGS COUNTY...

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR NORTH VERNON...OR ABOUT 13 MILES EAST OF SEYMOUR...
MOVING EAST AT 10 MPH.

RADAR ESTIMATES THAT 4 TO 6 INCHES OF RAIN HAS FALLEN IN THE PAST 
THREE HOURS NEAR THE HAYDEN...NORTH VERNOAND QUEENSVILLE AREAS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3884 8579 3887 8563 3892 8554 3894 8546
      3916 8546 3909 8579

$$

PUMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:10 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 27, 2:10 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EDT SUN AUG 27 2006

.FCST DISCUSSION...LATEST SFC MAP SHOWS A WEAK LOW ACROSS NE OHIO
WITH A COLD FRONT EXTENDING ACROSS CENTRAL INDIANA INTO MISSOURI.
TSRA ARE DEVELOPING AHEAD OF THIS FRONT SOUTH OF I-70.  PRECIPITABLE
H2O VALUES OF 1.75 TO 2 INCHES REMAIN ACROSS THE REGION. MAIN UPPER
WAVE IS STILL LAGGING BACK ACROSS THE CENTRAL PLAINS. LATEST
PROFILER NETWORK SHOWS 5-15KT WESTERLY 850MB WINDS.

OVERALL MODEL FEATURES SHOWING MINOR DIFFERENCES IN THE PLACEMENT
AND TIMING OF PRECIP TONIGHT/MONDAY. NGM IS THE ONLY MODEL THAT
FOCUSES BULK OF PRECIP SOUTH OF THE REGION. BASED UPON THE POSITION
OF THE 850-600MB FRONTOGENESIS LOCATION TONIGHT-MON I WILL FOLLOW
THE MORE NORTHERLY ETA/GFS PRECIP FCST WHILE ACKNOWLEDGING THE
SPURIOUS GFS QPF BULLSEYE.

MAIN FORECAST ISSUE WL BE EXTENT OF RAIN OVR NEXT 24-36 HOURS.

THIS EVENING AND OVERNIGHT...EXPECT AN INCREASE IN PRECIP WITH
DIURNAL HEATING ACROSS THE SOUTHERN HALF OF THE CWA. WET MICROBURSTS
WOULD BE THE MAIN THREAT WITH ANY STORMS SINCE 6KM WIND SHEAR
REMAINS LESS THAN 30KTS. I HAVE THE HIGHEST PRECIP CHCS ACROSS THE
SOUTH THIS EVENING. BY LATER TONIGHT...850MB WINDS WILL TURN SSW
WITH OVERRUNNING/ISENTROPIC LIFT OVER THE 850MB FRONT. 850-600MB
FRONTOGENESIS ALSO INCREASES AFTER MIDNIGHT MAINLY ACROSS THE NW
HALF OF THE STATE INTO THE NORTHERN HALF OF IL. IN A NUTSHELL, I
WILL KEEP LIKELY AT ALL LOCATIONS AFTER MIDNIGHT WITH LOCALLY HEAVY
RAINS POSSIBLE.

MONDAY...ETA/GFS AND NGM ALL SHOW THE BULK OF LIFT MOVING ACROSS THE
AREA. THIS SHOULD LEAD TO OCCASIONAL TSRA WITH MORE HEAVY RAINS
POSSIBLE. I HAVE RAISED PRECIP CHCS TO MIRROR MOS AVGS WHICH ARE IN
THE LIKELY/CATEGORICAL RANGE. GIVEN THIS, I WILL KEEP FCST HIGHS ON
THE COOL SIDE OF GUIDANCE MOS.

BASED UPON THE BLOCKY NATURE OF THE HEMISPHERIC FLOW PER HPC
DISCUSSION I WILL OPT FOR THE SLOWER ETA SOLUTION OF LINGERING
PRECIP CHCS INTO TUES. THE UPPER LOW SHOULD WEAKEN AS IT MOVES
ACROSS THE REGION TUES-WEDS AS IT INTERACTS WITH THE TROPICAL
SYSTEM. HOWEVER, IT APPEARS THAT THE SFC FRONT AND 850MB FRONT
SHOULD BE SE OF THE REGION BY TUES NIGHT. THE ETA DOES DRAG A
DEFORMATION ZONE ACROSS THE AREA TUES AND I WILL CONTINUE THE
GENERAL 40 POPS. NO CHANGES WILL BE MADE TO THE EXTENDED WITH A HIGH
AMPLITUDE/BLOCKY LONGWAVE PATTERN TO PERSIST. DRY WX WITH NEAR
SEASONAL TEMPS APPEAR IN STORE LATER THIS WEEK.

&&

AVIATION...DISCUSSION FOR 271800Z TAF ISSUANCE. A STATIONARY FRONT
IS STALLED ACROSS CENTRAL INDIANA THROUGH THE FORECAST PERIOD. VERY
MOIST AND UNSTABLE AIR WAS OVERRUNNING THE FRONT. VFR CONDITIONS
WILL OCCUR OUTSIDE OF THE SCATTERED THUNDERSTORMS. MORE UNSTABLE AIR
WILL MOVE UP FROM THE SOUTHWEST INCREASING THE COVERAGE OF
THUNDERSTORMS LATER IN THE AFTERNOON. OVERNIGHT THE FRONT WILL MOVE
SLIGHTLY TO THE SOUTH. WITH MOISTURE CONTINUING TO INCREASE OVER THE
AREA THE RAIN COVERAGE WILL INCREASE. CONDITIONS WILL DECREASE TO
MVFR IN THE RAIN AND FOG. CONDITIONS WILL REMAIN LOW THROUGH THE
MORNING.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...HAINES
PUBLIC...CO
Hazardous weather outlook, Aug 27, 3:44 PM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT SUN AUG 27 2006

INZ021-028>031-035>049-051>057-281945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
344 PM EDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA FOR THOSE
AREAS ALONG AND NORTH OF INTERSTATE 70.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER
TONIGHT. THE MAIN THREAT WITH THE STORMS WILL BE FOR LOCALLY HEAVY
RAINS AND FLOODING. CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS CENTRAL INDIANA
MONDAY THROUGH AT LEAST TUESDAY. LOCALLY HEAVY RAINS AND FLOODING
WILL BE THE MAIN THREAT WITH ANY STORMS. AN ADDITIONAL ONE TO TWO
INCHES OF RAIN IS EXPECTED TONIGHT THROUGH TUESDAY WITH LOCALLY HIGHER
AMOUNTS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-281945-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
244 PM CDT SUN AUG 27 2006 /344 PM EDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA SOUTH OF
INTERSTATE 70.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS EVENING.
THERE IS A CHANCE THAT A FEW STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS, HOWEVER WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT
EXPECTED. THE GREATER THREAT SHOULD BE HEAVY RAINS AND THE
POTENTIAL FOR FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL PERSIST MONDAY THROUGH AT LEAST
TUESDAY. LOCALLY HEAVY RAINS AND ADDITIONAL FLOODING WILL BE
POSSIBLE. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE
TONIGHT THROUGH TUESDAY WITH LOCALLY HIGHER AMOUNTS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Aug 27, 4:50 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      VINCENNES               38.68N 87.51W
08/27/2006                   KNOX               IN   EMERGENCY MNGR

            CARS WERE STALLING IN HIGH WATER OVER CITY ROADWAYS.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:37 PM EDTFlash Flood WarningINDKnox113 min
Aug 27, 6:46 PM EDTFlash Flood WarningINDJackson119 min

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.